Arkansas, 2012

Strong Wind in Arkansas, December 20, 2012

December 20, 2012 · NWS LZK · 45 events in 45 counties and zones

Unusually gusty winds occurred in Arkansas on the 20th, due to the pressure difference between low pressure to the northeast of the state and high pressure to the west. Most parts of the County Warning Area measured wind gusts of 35 to 45 mph.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Unusually gusty winds occurred in Arkansas on the 20th, due to the pressure difference between low pressure to the northeast of the state and high pressure to the west. Most parts of the County Warning Area measured wind gusts of 35 to 45 mph. The strongest gusts were 55 mph at Sheridan (Grant Co.), and 50 mph at the Stuttgart airport (Prairie Co.), Stuttgart (Arkansas Co.), Flippin (Marion Co.), and Devils Knob (Johnson Co.). Trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 19, 11:28 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 19, 11:28 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1128 PM CST WED DEC 19 2012

.DISCUSSION...

UPDATED TO INCLUDE THE 06Z AVIATION DISCUSSION BELOW. ALSO
UPDATING FORECAST TO EXTEND PORTIONS OF THE TOR WATCH 686 FURTHER
EAST. ONLY OTHER UPDATES WILL INCLUDE NEAR TERM TRENDS IN POPS
AND SFC OBS DATA.

&&

.AVIATION...

COLD FRONT MOVING EAST ACROSS NWRN SECTIONS OF THE STATE...WITH
WIDESPREAD SHRA/TSRA ALONG THIS FRONT. EXPECT CONDITIONS TO
DETERIORATE AS THE LINE OF STORMS PASSES OVER THE SITES THROUGH THE
OVERNIGHT HRS. IMPROVING CONDITIONS IN TERMS OF SKIES AND CIGS
WILL BE SEEN BEHIND THE FRONT. HOWEVER...SOME MVFR CIGS COULD BE
SEEN LATER IN THE MORNING AS MOISTURE WRAPS AROUND THE LOW
PRESSURE TO THE NORTH. SOME VERY LIGHT SNOW OR FLURRIES COULD BE
SEEN ACROSS THE NRN SITES DURING THE MORNING HRS AS WELL.

BREEZY WEST AND NW WINDS WILL BE THE MAIN STORY FOR MUCH OF THU AS
SFC PRESSURE GRADIENT REMAINS TIGHT ACROSS THE REGION. EXPECT
NWRLY WINDS OF 15 TO 25 KTS...WITH GUSTS OVER 30S KTS. WINDS WILL
THEN LESSEN AROUND SUNSET. SKIES WILL ALSO BE VFR THU AFTERNOON
AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 746 PM CST WED DEC 19 2012/

UPDATE...

UPDATED FORECAST TO INCLUDE TORNADO WATCH 686 ACROSS THE WESTERN
THIRD OF THE CWA. SOME ADJUSTMENTS MADE TO GRIDS TO ACCOUNT FOR
CURRENT TRENDS. OVERALL FORECAST ON TRACK. (224)

PREV DISCUSSION... /ISSUED 253 PM CST WED DEC 19 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

SHORT TERM FORECAST PERIOD WILL BE DOMINATED BY INCOMING SYSTEM THAT
WILL AFFECT THE FORECAST AREA THIS EVENING THROUGH THURSDAY MORNING.
OTHERWISE THERE IS NOT MUCH TO TALK ABOUT EXCEPT FOR SOME COLD
MORNING TEMPERATURES FRIDAY AND SATURDAY MORNINGS.

REGIONAL OBSERVATIONS AND SATELLITE IMAGERY SHOW A NICE SURFACE LOW
DEVELOPING NEAR AMARILLO TEXAS THIS AFTERNOON. A WARM FRONT EXTENDS
EAST ACROSS NRN OKLAHOMA AND INTO NRN ARKANSAS...WITH A COLD FRONT
STRETCHING WEST INTO NEW MEXICO. THIS LOW WILL RAPIDLY TRANSLATE
EASTWARD ACROSS THE WARM FRONTAL BOUNDARY THROUGH THE EVENING AND
OVERNIGHT HOURS...WITH THE COLD FRONT DEVELOPING AND MOVING EAST
ALONG WITH IT...AS A POTENT UPPER WAVE EJECTS FROM THE FOUR CORNERS
REGION INTO THE SRN PLAINS. CURRENT THINKING IS THE FRONT WILL
LIKELY TRANSIT THE STATE OF ARKANSAS IN ABOUT 6-8HRS TIME...ENTERING
FROM OKLAHOMA AROUND MIDNIGHT AND MOVING INTO TN/MS BY DAYBREAK.

THIS IS AN ENERGETIC SYSTEM AND WILL PRESENT A THREAT OF SEVERE
WEATHER AS THE FRONT MOVES THROUGH. HOW MUCH OF A THREAT REMAINS TO
BE SEEN AND IS TIED TO HOW MUCH INSTABILITY WILL BE PRESENT.
INSTABILITY WILL BE ON THE LOW SIDE...GENERALLY AROUND 500 J/KG OR
SO THROUGH THE EVENT. HOWEVER...THIS SHOULD BE OFFSET BY STRONG
ASCENT ALONG/AHEAD OF THE FRONT AND INCREASING MID LEVEL LAPSE
RATES. ANY STORM THAT CAN MANAGE A TO DEVELOP A STRONG UPDRAFT WILL
CERTAINLY HAVE THE ABILITY TO PRODUCE SOME DAMAGING WINDS...AND EVEN
A TORNADO. THE WEAK INSTABILITY SHOULD LIMIT THE HAIL THREAT. BEST
CHANCES FOR SEVERE WEATHER ARE LIKELY TO BE IN CENTRAL/EASTERN PARTS
OF THE FORECAST AREA AS CONVECTION IS EXPECTED TO CONGEAL INTO A
SQUALL LINE...HENCE DAMAGING WINDS BEING THE BIGGEST THREAT.

NON-THUNDERSTORM WINDS WILL ALSO BE A CONCERN. AHEAD OF THE
FRONT...WINDS IN THE WARM SECTOR WILL RISE TO LAKE WIND ADVISORY
LEVELS TONIGHT ACROSS THE FORECAST AREA. HOWEVER...THE STRONGEST
NON-THUNDERSTORM WINDS WILL BE IN THE WAKE OF THE COLD FRONT
TOMORROW. BEHIND THE SFC LOW...MODELS SHOW 3HR PRESSURE RISES ACROSS
SERN KS...NERN OK...AND SWRN MO IN THE NEIGHBORHOOD OF 8 MB. THIS
WILL PRODUCE WIND GUSTS TO AROUND 40 MPH ACROSS THE NORTH HALF OF
THE STATE TOMORROW. THERE IS SOME POTENTIAL FOR SOME GUSTS HIGHER
THAN 40 MPH...BUT WILL HOLD OFF ON GOING ANY HIGHER AS ONLY ONE
PIECE OF GUIDANCE SHOWS SUCH A POSSIBILITY. THE RESULT OF ALL FO
THIS...HAVE UPGRADED THE NORTHERN AREAS TO A WIND ADVISORY WHILE
LEAVING THE SOUTHERN 2-3 ROWS OF COUNTIES IN A LAKE WIND ADVISORY.
BOTH OF THESE HEADLINES WILL RUN FROM MIDNIGHT THROUGH 6 PM THURSDAY.

MID TERM...SATURDAY THROUGH MONDAY NIGHT

SFC HIGH PRES WL BE SLIDING E OF THE FA ON SAT...WITH S/SWLY WINDS
AGAIN RETURNING TO THE AREA. PROGRESSIVE UPR FLOW WL BRING A WEAK
IMPULSE/SPEED MAX JUST S OF AR SAT NGT AND EARLY SUN...WITH JUST AN
INCRS IN CLOUDS ACRS MAINLY SERN AR.

ANOTHER IMPULSE WL FOLLOW AND AFFECT THE MID SOUTH LATER SUN AND SUN
NGT. AN ASSOCD SFC LOW/CDFNT WL BRING A REINFORCING SHOT OF COOLER
AIR FOR CHRISTMAS DAY. CANNOT RULE OUT SOME SMALL RAIN CHCS AHEAD OF
THE FNT SUN NGT AND EARLY MON.

A STRONGER STORM SYS WL BE DVLPG ACRS THE SRN ROCKIES AND HEADING
INTO THE SRN PLAINS LATER MON NGT. EXPECT TO SEE AN INCRS IN CLOUDS
AND SMALL CHCS OF RAIN RETURN TO THE FCST FM THE SW. THE SYS WL HAVE
A BIGGER IMPACT ON THE FA JUST BEYOND THIS FCST PD.

LONG TERM...TUESDAY THROUGH THURSDAY

AMPLIFYING UPPER LEVEL TROUGH WILL CONTINUE TO DIG SOUTH THROUGH THE
PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO PUSH NORTH
ON CHRISTMAS DAY AS ISENTROPIC LIFT ALONG A WARM FRONT ADVECTS
MOISTURE NORTH INTO ARKANSAS. BY TUESDAY EVENING...THE COLD FRONT
WILL BEGIN CATCHING UP TO THE WARM FRONT AND A LINE OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND PUSH EAST. MODELS REALLY DIVERGE AT
THIS POINT GREATLY AS THE NEWEST GFS DATA SHOWS MOST PRECIP ENDING
BEFORE THE MAIN SURGE OF COLD AIR ARRIVES. HOWEVER...THE ECMWF HAS
THE COLD AIR PUSHING IN QUICKER. THIS WILL CREATE THE POSSIBILITY OF
A RAIN/SNOW MIX ACROSS PARTS OF NORTHERN ARKANSAS LATE TUESDAY INTO
WEDNESDAY MORNING. ALTHOUGH EXTREME UNCERTAINTY REMAINS IN THE
FORECAST...THIS SYSTEM IS WORTH WATCHING AS WINTER WEATHER
IMPLICATIONS COULD BE POSSIBLE ACROSS GREATER PARTS OF ARKANSAS...AS
SEEN IN PREVIOUS MODEL RUNS. TEMPERATURES WILL FALL TO BELOW NORMAL
VALUES DURING THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     42  55  27  49 /  70  10   0   0
CAMDEN AR         45  60  29  55 /  70  10   0   0
HARRISON AR       34  48  26  50 /  70  20   0   0
HOT SPRINGS AR    41  55  28  54 /  60  10   0   0
LITTLE ROCK   AR  43  58  28  52 /  70  10   0   0
MONTICELLO AR     48  61  29  53 /  70  10   0   0
MOUNT IDA AR      40  52  26  54 /  50  10   0   0
MOUNTAIN HOME AR  38  52  26  49 /  70  20   0   0
NEWPORT AR        46  56  28  48 /  70  10   0   0
PINE BLUFF AR     45  59  29  52 /  70  10   0   0
RUSSELLVILLE AR   40  53  26  53 /  60  10   0   0
SEARCY AR         43  56  27  49 /  70  10   0   0
STUTTGART AR      45  57  29  50 /  70  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR ARKANSAS-BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-INDEPENDENCE-IZARD-JACKSON-
JOHNSON-LOGAN-LONOKE-MARION-MONROE-NEWTON-PERRY-POPE-PRAIRIE-
PULASKI-SALINE-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR BRADLEY-CALHOUN-
CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT SPRING-
JEFFERSON-LINCOLN-MONTGOMERY-OUACHITA-PIKE-POLK-SCOTT.

&&

AVIATION...62
Hazardous weather outlook, Dec 20, 12:25 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1225 AM CST THU DEC 20 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1225 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT CONTINUES TO MOVE ITS WAY ACROSS THE STATE AT THIS
TIME. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THIS FRONT AND SOME OF THE STORMS COULD BECOME SEVERE. THE MAIN
CONCERN WILL BE DAMAGING WINDS...BUT TORNADOES AND LARGE HAIL CAN
NOT BE RULED OUT.

THE HIGHEST THREAT FOR SEVERE WEATHER IS OVER SOUTHWEST AND WEST
CENTRAL ARKANSAS AT THIS TIME AND WILL SHIFT EAST WITH TIME. THE
THREAT OF SEVERE WEATHER WILL DECREASE BY AROUND SUNRISE THURSDAY
AS THE FRONT MOVES EAST OF THE STATE.

MUCH COLDER AIR WILL MOVE INTO THE STATE BEHIND THE FRONT...WHICH
COULD ALLOW FOR A BRIEF WINTRY MIX IN THE HIGHER ELEVATIONS OF
THE NORTHWEST. HOWEVER...NO IMPACTS ARE EXPECTED.

BEHIND THE FRONT LATE TONIGHT AND EARLY THURSDAY MORNING...STRONG
GUSTY WINDS WILL MOVE INTO THE STATE. WEST AND NORTHWEST WINDS OF
25 TO 30 MPH WILL BE NOTED...ALONG WITH WIND GUSTS AS HIGH AS 40
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY ON THURSDAY...AS
THE LOW PRESSURE SYSTEM MOVES EAST OF THE STATE. WINDS WILL BEGIN
TO DIMINISH DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO EARLY THURSDAY
MORNING ACROSS MUCH OF ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/44/62

In the hours before

Special weather statement, Dec 19, 10:14 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1014 PM CST WED DEC 19 2012

ARZ030-037-038-040-041-200445-
LOGAN AR-MONTGOMERY AR-POLK AR-SCOTT AR-YELL AR-
1014 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELL...SCOTT...NORTHERN
POLK...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN LOGAN COUNTIES UNTIL
1045 PM CST...

AT 1013 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ECHO TO 2 MILES
EAST OF MORGAN SPRINGS TO 5 MILES SOUTHWEST OF MOUNTAIN FORK...AND
MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            MENA...
  STONEHOUSE REC AREA...
  QUEEN WILHELMINA SP...                      POLK CNTY FAIRGNDS...
  OLIVER...             MOUNTAIN FORK...      MORGAN SPRINGS...
  MANSFIELD...          LAKE WILHELMINA...    LAKE MENA...
  LAKE HINKLE...        CARDIFF...            BEAUCHAMP...
  Y CITY...             WINFIELD...           WALTREAK...
  UNION HILL...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3493 9445 3496 9441 3497 9424 3508 9424
      3508 9420 3505 9402 3514 9347 3457 9389
      3451 9446
TIME...MOT...LOC 0414Z 255DEG 43KT 3509 9409 3490 9428
          3459 9448

/62
Local storm report, Dec 20, 12:15 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1215 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     MURFREESBORO            34.06N 93.69W
12/20/2012                   PIKE               AR   LAW ENFORCEMENT

            A FEW TREES WERE DOWNED IN AND AROUND TOWN.

&&

46
Special weather statement, Dec 20, 12:36 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1236 AM CST THU DEC 20 2012

ARZ007-014>016-200720-
INDEPENDENCE AR-IZARD AR-SHARP AR-STONE AR-
1236 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STONE...SOUTHWESTERN
SHARP...SOUTHEASTERN IZARD AND NORTHWESTERN INDEPENDENCE COUNTIES
UNTIL 115 AM CST...

AT 1234 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 2 MILES SOUTH OF MOUNTAIN VIEW...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN VIEW...      STELLA...             SIDNEY...
  LUNENBURG...          LUBER...              HERPEL...
  GID...                CUSHMAN...            CROKER...
  CAVE CITY...          ZION...               TWIN CREEK...
  SYLAMORE...           SANDTOWN...           SAINT JAMES...
  SAGE...               LAFFERTY...           JAMES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3618 9158 3589 9149 3573 9214 3590 9223
TIME...MOT...LOC 0636Z 247DEG 38KT 3585 9208

56
Local storm report, Dec 20, 3:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LITTLE ROCK AR
316 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W CHISMVILLE          35.22N 93.97W
12/19/2012  M1.25 INCH       LOGAN              AR   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED. ALSO EST. 65
            MPH WIND GUST.

1020 PM     TSTM WND GST     CAULKSVILLE             35.30N 93.87W
12/19/2012  M0.00 MPH        LOGAN              AR   STORM CHASER

            A STORM CHASER MEASURED A 63 MPH GUST.

1020 PM     HAIL             CAULKSVILLE             35.30N 93.87W
12/19/2012  E1.25 INCH       LOGAN              AR   STORM CHASER

1040 PM     TSTM WND DMG     5 E WALDRON             34.90N 94.01W
12/19/2012                   SCOTT              AR   LAW ENFORCEMENT

            TREES WERE DOWNED ALONG HIGHWAY 80 EAST OF WALDRON.

1040 PM     TSTM WND DMG     Y CITY                  34.73N 94.08W
12/19/2012                   SCOTT              AR   LAW ENFORCEMENT

            TREES WERE DOWNED AT Y CITY.

1055 PM     TSTM WND DMG     HAGARVILLE              35.52N 93.32W
12/19/2012                   JOHNSON            AR   EMERGENCY MNGR

            A ROOF WAS DAMAGED ON A HOME IN HAGARVILLE.

1130 PM     TSTM WND DMG     PLAINVIEW               34.99N 93.30W
12/19/2012                   YELL               AR   EMERGENCY MNGR

            TREES WERE DOWNED ALONG HIGHWAY 7.

1200 AM     TSTM WND DMG     MURFREESBORO            34.06N 93.69W
12/20/2012                   PIKE               AR   LAW ENFORCEMENT

            A FEW TREES WERE DOWNED IN AND AROUND TOWN.

1225 AM     TSTM WND DMG     ROYAL                   34.52N 93.23W
12/20/2012                   GARLAND            AR   EMERGENCY MNGR

            A FEW TREES WERE DOWNED ON COUNTY ROADS WITH POWER OUT AT
            ROYAL.

1235 AM     TSTM WND DMG     ARKADELPHIA             34.12N 93.07W
12/20/2012                   CLARK              AR   PUBLIC

            TREES WERE DOWNED ALONG HIGHWAY 8 SOUTHWEST OF TOWN.

1250 AM     TSTM WND DMG     JOAN                    34.12N 92.93W
12/20/2012                   CLARK              AR   STORM CHASER

            TREES WERE DOWNED IN AND AROUND TOWN.

1255 AM     TSTM WND DMG     DONALDSON               34.23N 92.92W
12/20/2012                   HOT SPRING         AR   STORM CHASER

            TREES WERE DOWNED IN THE AREA.

0125 AM     TSTM WND DMG     SHERIDAN                34.31N 92.41W
12/20/2012                   GRANT              AR   EMERGENCY MNGR

            A POSSIBLE BRIEF TORNADO WAS SPAWNED. SEVERAL HOUSES AND
            MOBILE HOMES WERE DAMAGED. SOME INJURIES WERE BEING
            REPORTED. NUMEROUS TREES WERE DOWNED AND WERE BLOCKING
            ROADS.

0145 AM     TSTM WND DMG     WHITE HALL              34.28N 92.10W
12/20/2012                   JEFFERSON          AR   TRAINED SPOTTER

            TREES WERE DOWNED AT WHITE HALL WITH WIND GUSTS ESTIMATED
            AT 60 TO 70 MPH.

&&

46
Local storm report, Dec 20, 3:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
318 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     CAULKSVILLE             35.30N 93.87W
12/19/2012  M63.00 MPH       LOGAN              AR   STORM CHASER

            A STORM CHASER MEASURED A 63 MPH GUST.

&&

46
Local storm report, Dec 20, 3:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     1 NE CASSCOE            34.53N 91.30W
12/20/2012                   ARKANSAS           AR   TRAINED SPOTTER

            A TREE WAS DOWNED ON RIVER ROAD TOWARD PRESTON FERRY.
            WINDS WERE ESTIMATED BETWEEN 50 AND 60 MPH.

&&

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 strong wind. Local standard time, as filed.

Strong Wind, Boone

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Boone forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$25,000
Reported by
ASOS

Strong Wind, Marion

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Marion forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Strong Wind, Baxter

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Baxter forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Fulton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Strong Wind, Sharp

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Sharp forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Strong Wind, Izard

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Izard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Strong Wind, Stone

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Stone forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Strong Wind, Searcy

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Searcy forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$25,000
Reported by
RAWS

Strong Wind, Newton

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Newton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations

Strong Wind, Johnson

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
RAWS

Strong Wind, Pope

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$25,000
Reported by
ASOS

Strong Wind, Van Buren

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Van Buren forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations

Strong Wind, Cleburne

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Cleburne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Strong Wind, Independence

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Independence forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$25,000
Reported by
RAWS

Strong Wind, Jackson

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$25,000
Reported by
AWSS
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Strong Wind, Conway

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Conway forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Strong Wind, Faulkner

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Faulkner forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$50,000
Reported by
RAWS
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Strong Wind, White

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
White forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Strong Wind, Woodruff

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Woodruff forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Scott forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations

Strong Wind, Polk

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Polk forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$25,000
Reported by
AWSS

Strong Wind, Yell

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Yell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations

Strong Wind, Montgomery

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Montgomery forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$25,000
Reported by
ASOS

Strong Wind, Garland

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Garland forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Strong Wind, Lonoke

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Lonoke forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Strong Wind, Prairie

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Prairie forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Strong Wind, Monroe

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Monroe forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Pike forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Strong Wind, Clark

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Clark forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Strong Wind, Hot Spring

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Hot Spring forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Strong Wind, Grant

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Grant forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$25,000
Reported by
RAWS
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Strong Wind, Arkansas

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Arkansas forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Strong Wind, Dallas

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Dallas forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Strong Wind, Cleveland

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Cleveland forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Lincoln forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Strong Wind, Ouachita

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Ouachita forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Strong Wind, Drew

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Drew forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Strong Wind, Calhoun

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Calhoun forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Strong Wind, Bradley

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Bradley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Strong Wind, Desha

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Desha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 20, 3:30 AM CST to 7:00 AM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419220, 419221, 419222, 419224, 419225, 419226, 419227, 419228, 419229, 419230, 419231, 419232, 419233, 419234, 419235, 419236, 419237, 419238, 419239, 419240, 419241, 419242, 419243, 419244, 419245, 419246, 419247, 419248, 419249, 419250, 419251, 419252, 419253, 419254, 419255, 419256, 419257, 419258, 419259, 419260, and more.